Browse

You are looking at 1 - 3 of 3 items for :

  • All content x
Clear All
Open access

Baris Akinci, Rasimcan Meral, Diana Rus, Rita Hench, Adam H Neidert, Frank DiPaola, Maria Westerhoff, Simeon I Taylor, and Elif A Oral

Summary

A patient with atypical partial lipodystrophy who had a transient initial response to metreleptin experienced acute worsening of her metabolic state when neutralizing antibodies against metreleptin appeared. Because her metabolic status continued to deteriorate, a therapeutic trial with melanocortin-4 receptor agonist setmelanotide, that is believed to function downstream from leptin receptor in the leptin signaling system, was undertaken in an effort to improve her metabolic status for the first time in a patient with lipodystrophy. To achieve this, a compassionate use (investigational new drug application; IND) was initiated (NCT03262610). Glucose control, body fat by dual-energy X-ray absorptiometry and MRI, and liver fat by proton density fat fraction were monitored. Daily hunger scores were assessed by patient filled questionnaires. Although there was a slight decrease in hunger scales and visceral fat, stimulating melanocortin-4 receptor by setmelanotide did not result in any other metabolic benefit such as improvement of hypertriglyceridemia or diabetes control as desired. Targeting melanocortin-4 receptor to regulate energy metabolism in this setting was not sufficient to obtain a significant metabolic benefit. However, complex features of our case make it difficult to generalize these observations to all cases of lipodystrophy. It is still possible that melanocortin-4 receptor agonistic action may offer some therapeutic benefits in leptin-deficient patients.

Learning points:

  • A patient with atypical lipodystrophy with an initial benefit with metreleptin therapy developed neutralizing antibodies to metreleptin (Nab-leptin), which led to substantial worsening in metabolic control. The neutralizing activity in her serum persisted for longer than 3 years.
  • Whether the worsening in her metabolic state was truly caused by the development of Nab-leptin cannot be fully ascertained, but there was a temporal relationship. The experience noted in our patient at least raises the possibility for concern for substantial metabolic worsening upon emergence and persistence of Nab-leptin. Further studies of cases where Nab-leptin is detected and better assay systems to detect and characterize Nab-leptin are needed.
  • The use of setmelanotide, a selective MC4R agonist targeting specific neurons downstream from the leptin receptor activation, was not effective in restoring metabolic control in this complex patient with presumed diminished leptin action due to Nab-leptin.
  • Although stimulating the MC4R pathway was not sufficient to obtain a significant metabolic benefit in lowering triglycerides and helping with her insulin resistance as was noted with metreleptin earlier, there was a mild reduction in reported food intake and appetite.
  • Complex features of our case make it difficult to generalize our observation to all leptin-deficient patients. It is possible that some leptin-deficient patients (especially those who need primarily control of food intake) may still theoretically benefit from MC4R agonistic action, and further studies in carefully selected patients may help to tease out the differential pathways of metabolic regulation by the complex network of leptin signaling system.
Open access

Tess Jacob, Renee Garrick, and Michael D Goldberg

Summary

Metformin is recommended as the first-line agent for the treatment of type 2 diabetes. Although this drug has a generally good safety profile, rare but potentially serious adverse effects may occur. Metformin-associated lactic acidosis, although very uncommon, carries a significant risk of mortality. The relationship between metformin accumulation and lactic acidosis is complex and is affected by the presence of comorbid conditions such as renal and hepatic disease. Plasma metformin levels do not reliably correlate with the severity of lactic acidosis. We present a case of inadvertent metformin overdose in a patient with both renal failure and hepatic cirrhosis, leading to two episodes of lactic acidosis and hypoglycemia. The patient was successfully treated with hemodialysis both times and did not develop any further lactic acidosis or hypoglycemia, after the identification of metformin tablets accidentally mixed in with his supply of sevelamer tablets. Early initiation of renal replacement therapy is key in decreasing lactic acidosis-associated mortality.

Learning points:

  • When a toxic ingestion is suspected, direct visualization of the patient’s pills is advised in order to rule out the possibility of patient- or pharmacist-related medication errors.
  • Though sending a specimen for determination of the plasma metformin concentration is important when a metformin-treated patient with diabetes presents with lactic acidosis, complex relationships exist between metformin accumulation, hyperlactatemia and acidosis, and the drug may not always be the precipitating factor.
  • Intermittent hemodialysis is recommended as the first-line treatment for metformin-associated lactic acidosis (MALA).
  • An investigational delayed-release form of metformin with reduced systemic absorption may carry a lower risk for MALA in patients with renal insufficiency, in whom metformin therapy may presently be contraindicated.
Open access

Rayna Patel, Waheed Mustafa, Michael T Sheaff, and Sami Khan

Summary

IgG4-related disease (IgG4-RD) is a rare but increasingly recognised condition, emerging as a clinical entity following the observation of the associations of autoimmune pancreatitis. IgG4-RD is characterised by extensive infiltration of IgG4-positive plasma cells into multiple organs and raised serum IgG4 levels. Clinical manifestations of IgG4 disease classically include autoimmune pancreatitis, lacrimal or salivary gland infiltration (formerly known as Mikulicz disease) and retroperitoneal fibrosis. More rarely, IgG4 disease can cause pituitary hypophysitis. Although most frequently described in middle-aged males, the epidemiology and pathogenesis of the disease remain largely undefined. Nevertheless, an understanding of the wide variety of clinical manifestations of this multi-system condition is undeniably important given the often excellent outcomes following treatment. We describe an unusual presentation of IgG4 disease with isolated diabetes insipidus secondary to pituitary hypophysitis. The patient in question subsequently developed chest pain secondary to mediastinal lymphadenopathy and tubulo-interstitial nephritis leading to renal dysfunction. He was successfully treated with oral steroids and had regular follow-up, and remains well at follow-up 2 years later.

Learning points

  • IgG4 disease, although rare, is increasing in prevalence largely due to increased recognition of its clinical manifestations, including autoimmune pancreatitis, lacrimal or salivary gland infiltration, retroperitoneal fibrosis and, more rarely, lymphocytic hypophysitis presenting as diabetes insipidus.
  • IgG4 disease is highly treatable, and symptoms may show complete resolution with administration of steroids, highlighting the importance of correct and timely diagnosis.
  • Causes of lymphocytic hypophysitis are varied and not distinguishable radiologically. Given the difficulty in biopsying the pituitary, careful attention must be paid to the systemic clinical presentation to provide clues as to the underlying disorder.